MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA CAPIOX FX OXYGENATOR; OXYGENATOR, CARDIOPULMONARY BYPASS

TERUMO CORPORATION, ASHITAKA CAPIOX FX OXYGENATOR; OXYGENATOR, CARDIOPULMONARY BYPASS
Catalog Number ZZ*FX15RE30
Medical Device Problem Code Pressure Problem (3012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/11/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The actual device has not been returned to the manufacturing facility for evaluation.The investigation is currently ongoing.A follow up report will be submitted once the investigation is complete.For this reason code 20 was used in the conclusions section of h6.The production lot number was not provided by the user facility which prevented a meaningful review of quality documents.Terumo medical products (tmp) (importer) registration no.2243441 is submitting this report on behalf of ashitaka factory of terumo corporation (manufacturer) registration no.9681834.Exemption number e2015022.All available information has been placed on file in quality assurance for appropriate tracking, trending and follow-up.
 
Event or Problem Description
The user facility reported insufficient gas exchange in the capiox device during a procedure.Follow up communication with the user facility confirmed the following information; the terumo oxygenator was not part of the terumo tubing pack; the oxygenator was changed out; no blood loss during the oxygenator change out; there was no significant delay in the procedure; and the patient was treated as intended with no harm.
 
Additional Manufacturer Narrative
Visual inspection found no anomalies in the appearance.The actual device, after having been rinsed and dried was tested for its gas transfer performance in accordance with the factory's shipping inspection protocol.Bovine blood arranged to hb12.0 g/dl, temp.37oc., ph:7.4, svo2:65% and pvco2:45mmhg was circulated in the oxygenator module under the following conditions: @ v/q=1, fio2=100% and the flaw rate of 5l/min.And 3l/min.Result: o2 transfer: @5l/min.= 321ml/min.@3l/min.= 209ml/min.Co2 removal: @5l/min.= 262ml/min.@3l/min.= 180ml/min.No anomalies were revealed in the gas transfer performance of the actual device with the obtained values meeting the manufacturing specifications.Review of the pump record from the involved procedure found the blood gas not only dropped pao2 but also increased paco2 implying there may have been some factor(s) which prevented the gases from being transferred sufficiently.A review of the device history record and product release decision control sheet of the involved product code/lot number combination revealed no relevant findings.A search of the complaint file found no previous report of this nature with the involved product code/lot number combination.There is no evidence this event was related to a device defect or malfunction.The investigation result verified the actual device, after having been rinsed, was the normal product with no issue in the gas transfer performance.While the exact cause of the reported event cannot be definitively determined based on the available information, it is likely some factor(s) prevented the gas transfer of the actual device from being performed sufficiently.(1) clots formed inside the oxygenator module may prevent the gases from being transferred sufficiently.(2) water drops generated due to the occurrence of the wet lung phenomenon may prevent the gases from being transferred sufficiently.(3) there may have a leak on the gas line preventing the gases from flowing through the oxygenator module.The device labeling does address the potential for such an event in the instructions-for-use (ifu) with statements such as the following: measure blood gases and make necessary adjustments as follows.Control pao2 by changing concentration of oxygen in ventilating gas using gas blender.To decrease pao2, decrease fio2.To increase pao2, increase fio2.Control paco2 by changing the total gas flow.To decrease paco2, increase total gas flow.To increase paco2, decrease total gas flow.A phenomenon called wet lung may occur when water condensation occurs inside fibers of microporous membrane oxygenators with blood flowing exterior to the fibers.This may occur when oxygenators are used for a longer period of time.If water condensation and/or a decrease in pao2 and/or an increase in paco2 is noted during extended oxygenator use, briefly increasing the gas flow rate may improve the performance.Increase gas flow rate, to 15l/min for 10 seconds.Do not repeat this flushing technique, even if oxygenator performance is not improved.All available information has been placed on file in quality assurance at the manufacturing facility for appropriate tracking, trending and follow-up.

Brand Name
CAPIOX FX OXYGENATOR
Common Device Name
OXYGENATOR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomiya city, shizuoka 418
JA  418
MDR Report Key6517920
Report Number9681834-2017-00079
Device Sequence Number95205
Product Code DTZ
UDI-Device Identifier04987350701169
UDI-Public04987350701169
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K071494
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/25/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2019
Device Catalogue NumberZZ*FX15RE30
Device Lot Number160415
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/25/2017
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 03/27/2017
Supplement Date Received by Manufacturer09/25/2017
Initial Report FDA Received Date04/25/2017
Supplement Report FDA Received Date10/23/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Weight32